Print This Page

Did Cholesterol Drug Cause Man Boobs?

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (71 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. At 65 years old, I've been active all my life. I've been a runner since returning from Vietnam in 1969 and also lifted weights. I stopped lifting weights ten years ago because I was lifting plenty on my job in construction.

I still work out several times a week, but I am plagued with man boobs! I feel like my pecs have become flabby, and it seems all the exercise I've done over the years was for naught.

I know some medicines can cause breast development in men, but the only thing I take is simvastatin for cholesterol. Can you help me correct this? Any explanation would be welcome.

A. Male breast enlargement goes by the medical term gynecomastia. Although many medications can cause this complication, it is not generally recognized as a side effect of statin-type cholesterol-lowering drugs.

After some sleuthing, however, we found that statins such as atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) have been linked to gynecomastia (European Journal of Clinical Pharmacology, June, 2012). Statins apparently decrease testosterone levels, perhaps allowing estrogen to dominate and stimulate breast growth (Journal of Sexual Medicine, April, 2010; June, 2011). One case report centered on a man who found his golf game hampered after taking Lipitor (Pharmacotherapy, Aug., 2006).

Other men have noted sexual difficulties that may be attributed to a statin drug. One reader reported: "I am a very active Army Physical Training Instructor. I am 45 years old and have always had a great sex drive until I started taking Crestor six months ago to lower my cholesterol.

"My sex drive has totally disappeared. I am unable to maintain an erection and feel tired all the time. It has been causing me a great deal of stress and anguish. Is Crestor causing my ED and libido problems?"

Another reader complained: "My boyfriend (age 72) never had a problem with sex, but when he was put on simvastatin to lower his cholesterol, his sex drive declined. After the doctor doubled the dose, our sex life came to a screeching halt.

"He discontinued the drug for a week and during that time, his sex drive came back. Doctors do not discuss this well-known side effect when prescribing this medication, and that is a dereliction of their medical duty."

Not everyone agrees with her. Her comment elicited this response: "This article fails to mention the extremely important role which statins play in the reduction of cardiovascular (heart attack) and cerebrovascular (stroke) disease. In a 72 year old, although sexual pleasure and contact are very important, the statistics for the development of a major life threatening vascular event are very real. Indeed, statins (Zocor, Lipitor, Crestor, etc.) have all been proven in huge cardiovascular trials to significantly reduce the risk of a vascular events and death in such a patient.

"Although sexual dysfunction may be a side effect, it is an extremely rare side effect, occurring in less than 1% of patients taking the medication. More likely culprits are blood pressure medications, poor sugar control and age related testosterone decrease. Discouraging patients from taking statin medications based upon this rare side effect will cause many people to stop these important drugs which will be a certain detriment to their health.

"I run The Cholesterol Treatment Center in Morganville, NJ. I see and treat complex cholesterol patients to determine individualized therapy based on a complex analysis of their risk profile . My analysis, laboratory workup and conventional treatment goes way beyond "good" and "bad" cholesterol - outmoded concepts which most doctors still cling to when devising a one-size fits all approach to high cholesterol management."

Spencer Kroll MD PhD

The Cholesterol Treatment Center, Morganville, NJ

While Dr. Kroll is correct that there are many other causes of sexual difficulties and also that some patients really benefit from a statin to prevent a repeat heart attack, we are a bit skeptical about the statistics. Because men are loath to volunteer this information spontaneously, we really know very little about the proportion of men taking statins who may experience some sexual dysfunction.

If you would like to have a much more wholistic view of how to handle cholesterol and heart health, you may find our 494-page book, Best Choices from The People's Pharmacy of value. It has a whole chapter on the pros and cons of statin-type cholesterol-lowering drugs and offers a variety of non-drug options to lower a variety of risk factors for heart disease. Here is a link to our books.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (71 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

My brother developed breasts at puberty and had to have them removed. Suspect was that his twin who was miscarried early in pregnancy was a girl.

With that said, leave it to the Peoplespharmacy to post this picture. Since it is 'breasts', albeit male, it is likely controversial. But I do not think it is appropriate at all like many of the pictures they post.

I think the pictures are good and often very descriptive. When people are trying to treat themselves in order to do less harm than the traditional treatment or along with the traditional treatment, I think it is very responsible to have accurate pictures of the subject of treatment! Thank you People's Pharmacy for your descriptive (and sometimes entertaining) pictures!

Your "Some cholesterol drugs decrease testosterone" was good but you omitted what can be done to help fight against the low testosterone issue. I'm a Atorvastatin user and do not want to use a testosterone enhancer medication.

FP

From some of the comments here on statin drug side effects, I suspect there are LOTS more than is recognized by the FDA and physicians in general.

For example, muscle pain is often attributed to aging when it could very well be the statin.

Check out what Stephen Sinatra MD and Johnny Bowden, PhD, have to say about statins as a whole.

Dr. Duane Graveline also has lots of information on his web site. He, himself, developed amnesia twice after taking Lipitor and his doctor denied it could be possible.

"This article fails to mention the extremely important role which statins play in the reduction of cardiovascular (heart attack) and cerebrovascular (stroke) disease."

The only role that statins plays is the reduction of our wallets.

Please show any study that supports the claim that statins reduce heart attacks and strokes that are not paid for by a drug company.

Cholesterol is not the bad guy!!!!!!

I was hoping you would name nondrugs to replace the statin. Would to get off of them. Didn't find anything on your website.

PEOPLE'S PHARMACY RESPONSE: You may want to listen to our interview with Drs. Bowden and Sinatra. They have a number of supplements they recommend in addition to a low-glycemic-load diet: http://www.peoplespharmacy.com/2013/03/09/895-the-great-cholesterol-myth/

You may want to investigate red yeast rice: http://www.peoplespharmacy.com/2013/01/14/will-red-yeast-rice-lower-cholesterol/

Red grapefruit can help lower cholesterol: http://www.peoplespharmacy.com/2012/08/06/lowering-cholesterol-without-statins-2/

So do barley and oatmeal: http://www.peoplespharmacy.com/2008/08/14/oatmeal-and-bar/

You will also find some great suggestions in our book, Best Choices From The People's Pharmacy: http://www.peoplespharmacy.com/best-choices/

"it is an extremely rare side effect, occurring in less than 1% of patients taking the medication" But if 100 thousand men will take these pills, a whole thousand can have all these problems! Seems to be quite high number for me!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.